Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 292, NWS Twin Cities, MN

August 9, 2005Pepin County, Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 9, 2005, 4:25 PM CDT for Pepin County, Pierce County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 4:25 PM CDT (21:25 UTC)
Expired
Aug 9, 2005, 5:11 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Pepin County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:26 PM CDTTSTM WND DMGStockholm, WITREES AND POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr
Aug 9, 2:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 092127
SVRMPX
WIC091-093-092230-
/O.NEW.KMPX.SV.W.0292.050809T2125Z-050809T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIERCE COUNTY IN WEST CENTRAL WISCONSIN
  PEPIN COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 530 PM CDT

* AT 422 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES     
  NORTHWEST OF DURAND TO BAY CITY AND MAIDEN ROCK...MOVING EAST AT   
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DURAND...
  BAY CITY...
  MAIDEN ROCK... 
  PLUM CITY...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4486 9225 4458 9244 4455 9230 4448 9226
      4443 9210 4461 9202 4461 9167 4467 9167
      4467 9215 4485 9215

$$

DWE
2 follow-up statements
000 
WWUS53 KMPX 092154
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT TUE AUG 9 2005

WIC093-092202-
/O.CAN.KMPX.SV.W.0292.000000T0000Z-050809T2230Z/
PIERCE WI-
452 PM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR PIERCE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORMS HAVE MOVES EAST OF THE AREA.  THEREFORE THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 4454 9213 4444 9211 4461 9202 4461 9167
      4467 9167 4467 9210 4468 9211

$$

WIC091-092230-
/O.CON.KMPX.SV.W.0292.000000T0000Z-050809T2230Z/
PEPIN WI-
452 PM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR PEPIN
COUNTY...

AT 449 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DURAND TO NEAR 
PEPIN...AND MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE ARKANSAW....PORCUPINE AND 
DURAND. 

LAT...LON 4454 9213 4444 9211 4461 9202 4461 9167
      4467 9167 4467 9210 4468 9211

$$

DWE
000 
WWUS53 KMPX 092211
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
511 PM CDT TUE AUG 9 2005

WIC091-092223-
/O.CAN.KMPX.SV.W.0292.000000T0000Z-050809T2230Z/
PEPIN WI-
511 PM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR PEPIN COUNTY IS CANCELLED...

RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD MOVED OUT OF THE
WARNED AREA. THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4454 9213 4444 9211 4461 9202 4461 9167
      4467 9167 4467 9210 4468 9211

$$

DWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:10 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 9, 3:10 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT TUE AUG 9 2005

.DISCUSSION...TONIGHT THROUGH FRIDAY
FRONTAL BOUNDARY DRAPED OVER SOUTHEAST MN...MOVG SOUTHEAST TONIGHT.
ELEVATED TSRA OCCURRING OVER OUR SOUTHEAST MN ATTM...WILL PERSIST
OVER SOUTH CENTRAL MN AND WEST CENTRAL WI OVERNIGHT.  WEAK SHORT
WAVE TROUGH OVER CENTRAL MN IS MAIN TRIGGER...WHILE FRONTAL BOUNDARY
AND OUTFLOW BOUNDARY ARE THE MAIN FOCUS FOR TSRA DEVELOPMENT. THIS
TROUGH IS FORECAST TO MOVE SOUTHEAST OVER WISCONSIN AND WESTERN
ILLINOIS BY 12Z WED MRNG. PRIMARY THREAT FROM ANY STRONG TO SEVERE
STORMS ARE LARGE HAIL AND DAMAGING WINDS.

IN THE SHORT TERM...ANOTHER SHORT WAVE TROUGH WILL MOVE INTO THE
NORTHERN PLAINS LATE IN THE DAY WEDNESDAY. WL RE-INTRODUCE SOME POPS
IN THE FAR WESTERN HALF WEDNESDAY NIGHT. WEATHER WILL REMAIN ACTIVE
OVER THE UPPER MIDWEST...AS A SERIES OF SHORT WAVE TROUGHS...ADVANCE
SOUTHEAST ACROSS THE FORECAST AREA THROUGH FRIDAY.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
LITTLE CHANGE NEEDED TO GOING FORECAST LATER PERIODS.  STILL
LOOKING GOOD FOR TIMING OF NEXT COLD FRONT ON FRIDAY/FRIDAY NIGHT.
SOME CHANCE TROF WILL LAG A BIT INTO SATURDAY SO LEFT CHANCE POPS
GOING IN THE FAR SOUTH THEN.  COOLER...CANADIAN HIGH PRESSURE WILL
FOLLOW WITH TEMPERATURES TRENDING A LITTLE BELOW AVERAGE. WILL HOLD
OFF ON NEXT FRONT UNTIL PROBABLY NEXT TUESDAY NIGHT FOR NOW.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&
Hazardous weather outlook, Aug 9, 9:40 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 AM CDT TUE AUG 9 2005

MNZ051>053-056>070-073-101000-
ANOKA-CARVER-CHIPPEWA-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANDIYOHI-
MCLEOD-MEEKER-RAMSEY-REDWOOD-RENVILLE-SCOTT-SHERBURNE-SIBLEY-
WASHINGTON-WRIGHT-YELLOW MEDICINE-
940 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  A COLD FRONT
WILL SLOWLY SAG SOUTH INTO SOUTHERN MINNESOTA THIS AFTERNOON.  THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SEVERAL ROUNDS
OF THUNDERSTORMS COULD PRODUCE HEAVY RAINS...POSSIBLY SOME LOCALIZE
FLOODING IN URBAN AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE
THURSDAY INTO FRIDAY.  THERE IS A SLIGHT RISK OF SOME OF THESE
STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MNZ041>045-047>050-054-055-101000-
BENTON-DOUGLAS-KANABEC-LAC QUI PARLE-MILLE LACS-MORRISON-POPE-
STEARNS-STEVENS-SWIFT-TODD-
940 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE
THURSDAY INTO FRIDAY.  THERE IS A SLIGHT RISK OF SOME OF THESE
STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ074>078-082>085-091>093-101000-
BLUE EARTH-BROWN-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-
RICE-STEELE-WASECA-WATONWAN-
940 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT DROPS INTO AREA. IN ADDITION TO THE THREAT
OF LARGE HAIL AND DAMAGING WINDS...HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE
THURSDAY INTO FRIDAY.  THERE IS A SLIGHT RISK OF SOME OF THESE
STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

WIZ014>016-023>028-101000-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
940 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR TODAY INTO
THIS EVENING AS A COLD FRONT DROPS SOUTHWARD ACROSS THE AREA.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS OF
SEVERE WEATHER WITH THIS SYSTEM IN ADDITION TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING.

In the hours before

Special weather statement, Aug 9, 3:28 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT TUE AUG 9 2005

WIZ014>016-092130-
BARRON-POLK-RUSK-
328 PM CDT TUE AUG 9 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 707 FOR THE FOLLOWING AREA...

IN WISCONSIN THIS CANCELS 3 COUNTIES

IN NORTHWEST WISCONSIN

BARRON... POLK... RUSK...

THIS INCLUDES THE CITIES OF...LADYSMITH...OSCEOLA AND RICE LAKE.

MNZ053-060>062-066-068-092130-
ANOKA-CARVER-CHISAGO-HENNEPIN-MCLEOD-RAMSEY-
328 PM CDT TUE AUG 9 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 708 FOR THE FOLLOWING AREA...

IN MINNESOTA THIS CANCELS 6 COUNTIES

IN CENTRAL MINNESOTA

MCLEOD...

IN EAST CENTRAL MINNESOTA

ANOKA... CARVER... CHISAGO...
HENNEPIN... RAMSEY...

THIS INCLUDES THE CITIES OF...BLAINE...CENTER CITY...CHASKA...
HUTCHINSON...MINNEAPOLIS AND ST. PAUL.

MNZ063-067-069>070-074>078-082>085-091>093-100200-
BLUE EARTH-BROWN-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-
MARTIN-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-WASHINGTON-
WATONWAN-
328 PM CDT TUE AUG 9 2005

...SEVERE THUNDERSTORM WATCH NUMBER 708 REMAINS VALID UNTIL 9 PM CDT
FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 16 COUNTIES

IN CENTRAL MINNESOTA

SIBLEY...

IN EAST CENTRAL MINNESOTA

DAKOTA... SCOTT... WASHINGTON...

IN SOUTH CENTRAL MINNESOTA

BLUE EARTH... BROWN... FARIBAULT...
FREEBORN... LE SUEUR... MARTIN...
NICOLLET... RICE... STEELE...
WASECA... WATONWAN...

IN SOUTHEAST MINNESOTA

GOODHUE...

THIS INCLUDES THE CITIES OF...ALBERT LEA...BLUE EARTH...
FAIRMONT...FARIBAULT...GAYLORD...HASTINGS...LE SUEUR...MANKATO...
NEW ULM...OWATONNA...RED WING...SHAKOPEE...ST. JAMES...
ST. PETER...STILLWATER AND WASECA.

WIZ023>028-100200-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-ST CROIX-
328 PM CDT TUE AUG 9 2005

...SEVERE THUNDERSTORM WATCH NUMBER 707 REMAINS VALID UNTIL 9 PM CDT
FOR THE FOLLOWING AREA...

IN WISCONSIN THIS WATCH INCLUDES 6 COUNTIES

IN WEST CENTRAL WISCONSIN

CHIPPEWA... DUNN... EAU CLAIRE...
PEPIN... PIERCE... ST. CROIX...

THIS INCLUDES THE CITIES OF...CHIPPEWA FALLS...DURAND...
EAU CLAIRE...HUDSON...MENOMONIE AND RIVER FALLS.
Local storm report, Aug 9, 3:39 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             BELLE PLAINE            44.62N 93.76W
08/09/2005  1.00 INCH        SCOTT              MN   TRAINED SPOTTER

0320 PM     HAIL             ST BENEDICT             44.60N 93.59W
08/09/2005  1.75 INCH        SCOTT              MN   TRAINED SPOTTER

&&

TDK
Local storm report, Aug 9, 3:48 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 S ROBERTS             44.91N 92.55W
08/09/2005  1.75 INCH        ST. CROIX          WI   TRAINED SPOTTER

&&
Local storm report, Aug 9, 4:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             WELCOME                 43.67N 94.62W
08/09/2005  1.75 INCH        MARTIN             MN   LAW ENFORCEMENT

&&

TDK
Local storm report, Aug 9, 4:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     RED WING                44.58N 92.60W
08/09/2005                   GOODHUE            MN   LAW ENFORCEMENT

            POWER OUTAGES AND NUMEROUS LARGE LIMBS DOWN IN CITY

&&

LRS
Local storm report, Aug 9, 4:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
423 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     FRONTENAC               44.50N 92.33W
08/09/2005                   GOODHUE            MN   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN VERY HEAVY RAINS

&&

LRS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:21 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk62 min
Aug 9, 2:16 PM CDTSevere Thunderstorm WarningMPXChippewa30 min
Aug 9, 3:31 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix59 min
Aug 9, 3:48 PM CDTSevere Thunderstorm WarningMPXChippewa57 min
Aug 9, 3:51 PM CDTSevere Thunderstorm WarningMPXDunn54 min
Aug 9, 4:43 PM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.